Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 61, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Sep 14, 2001, 2:00 AM EDT for Nassau County, New York. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2001, 2:00 AM EDT (06:00 UTC)
- Expired
- Sep 14, 2001, 2:30 AM EDT
- In force
- 30 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Nassau County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 2:00 AM EDT | Hail 0.75 | Mineola, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 6.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
245 WUUS51 KOKX 140602 SVROKX NYC059-140630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 200 AM EDT FRI SEP 14 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN NASSAU COUNTY IN SOUTHEAST NEW YORK * UNTIL 230 AM EDT * AT 157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF OLD BROOKVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF OLD BROOKVILLE...AT 210 AM EDT 4 MILES NORTHWEST OF LOCUST VALLEY...AT 215 AM EDT 7 MILES NORTHWEST OF OYSTER BAY...AT 220 AM EDT 7 MILES NORTHWEST OF LLOYD HARBOR AT 230 AM EDT $$ GC REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4087 7363 4065 7359 4067 7343 4093 7347
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 9:15 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 13, 9:15 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 915 PM EDT THU SEP 13 2001 SHORT TERM DISC...AS OF 00Z...THE SFC CDFNT WAS SLOWLY SINKING SOUTH ACROSS THE LCL AREA. IT EXTDED FM SOUTH OF MGJ IN NY EAST ACROSS EXTREME SRN CT...SOUTH OF A DXR-OXC-MMK-IJD LINE. BANDS OF SCT TO BKN CONVECTION ORIENTED FM SW TO NE CONT TO DVLP UPSTREAM...ACROSS PA. AS SHOWN BY THE LTST 18Z MODEL RUNS...LARGE SCALE ASCENT WILL DEVELOP ACROSS THE REGION FM NW TO SE...MAINLY AFTER MIDN...ASSOCIATED WITH THE APPROACH OF A STG LONG WV TROUGH AND ACCOMPANIED BY THE DVLPMNT OF A LOW LVL WAVE. THE LIFT WILL BE STG ENOUGH TO CAUSE SOME TSTMS...WHICH WILL PRODUCE SOME AREAS OF HVY RAINFALL. THIS WILL OCCUR FM 06Z TO 12Z. FOR MARINERS...BOUY 44025 CONTS TO REPORT SEAS AROUND 6 FT WITH SW WINDS FM 15 TO 20 KT. DOMINATE WV PDS HAVE AVERAGED 12 SECS IN E-SE SWELLS. EARLIER...I UPDATED OUR COASTAL WATERS FCST AND POSTED A SMALL CRAFT ADVISORY FOR OUR ATLANTIC WATERS. I WILL MAINTAIN THIS ADVISORY WITH THIS FCST UPDATE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350. GC
In the hours before
Special weather statement, Sep 14, 12:25 AM EDT, 1 hour 35 minutes before
CTZ005-NJZ006-NYZ068-070>076-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1225 AM EDT FRI SEP 14 2001 ...THUNDERSTORMS MOVING INTO THE NEW YORK CITY AREA... AN AREA OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN 12:30 AND 2 AM. FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS. SOME GUSTY WINDS ARE ALSO POSSIBLE AS WELL AS A PERIOD OF HEAVY DOWNPOURS. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH POOR DRAINAGE. EKH
Special weather statement, Sep 14, 1:43 AM EDT, 17 minutes before
NJZ006-NYZ072>076-140800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 143 AM EDT FRI SEP 14 2001 ...THUNDERSTORMS MOVING THROUGH THE NEW YORK CITY AREA... THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE NEW YORK CITY AREA FOR THE NEXT FEW HOURS. LATEST RADAR SHOWS A BAND OF MODERATE TO HEAVY RAIN WAS LOCATED FROM THE NEW YORK CITY AREA WEST THROUGH WESTERN NEW JERSEY. THERE WILL BE FREQUENT LIGHTNING WITH THE STORMS AND WINDS GUSTS COULD REACH AROUND 30 MPH. THE STORMS WILL BECOME LIGHTER AROUND 4 AM. SOME PONDING OF WATER IS POSSIBLE IN AREAS WITH POOR DRAINAGE. THERE WILL THEN BE SOME LIGHT RAIN WHICH COULD CONTINUE OFF AND ON THROUGH MIDMORNING.
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.